About 7 or 8 months ago I remember reading a post by a SVT mom talking about hair loss being linked with the use of Propranolol. I never thought much of it since Miss K wasn't having hair loss issues, I felt bad for her but didn't think to remember that post.
Fast forward about 4 months and you find me crying over a clump of Miss K's hair. I was taking a hair band out of her hair, I'm always gentle about this and the hair band was a soft no-pull one, but on this night a chunk of Miss K's hair came out with it. It was perfect, it looked as though I had taken a pair of scissors and cut the hair in a perfect square. There I was holding a lock of precious, sweet hair.
Fast forward another 2 or 3 months and you find me constantly dealing with hand fulls of hair each time I comb Miss K's hair, no matter if it is soft and tangle free or completely riddled with tangles and knots, no matter if it is wet or dry, Miss K's hair is coming out in clumps. She has a bald spot in the front that I thought was just genetics, except that there was hair there one day and then the next there wasn't, but I didn't really notice how fast it had gone nor did I really remember there being hair there at all, now looking back at pictures I see that there was hair there at one time and there's really no reason for her not to have hair there now.
I finally realized something was up. I got on all the facebook support pages I follow and asked around about hair loss being connected with either Propranolol or Digoxin, or maybe even a delayed side effect from Amiodarone, a long shot I know but I have been desperate to find a reason for her hair loss. Most of the mom's that answered had never heard of hair loss being connected to any of the three medications. But a choice few had heard of a link and were willing to share. Turns out I found the mom who mentioned hair loss and Propranolol months ago, she verified that her daughter had a hair loss problem off and on while taking the Propranolol, she couldn't tell why some months were better than others but she could confirm that her daughter's Cardiologist admitted that hair loss is a side effect of Propranolol, uncommon and not well known but still a side effect. Another mom commented that her daughter's Cardiologist also mentioned hair loss as a side effect of Prorpanolol. After reading these comments I dug through some more websites looking for this side effect to be noted somewhere and, amazingly, I finally found it, a site that has hair loss listed as uncommon and not well known but it is a side effect of Propranolol.
I will, of course, be asking our own EP Cardiologist and our Pediatrician, and maybe even our Pharmacist, just to make sure this is really what's going on with Miss K. I will update when I can. I am almost sure the Propranolol is the cause but I also know that low Iron and a lack of certain vitamins and minerals can cause hair loss as well and seeing that Miss K is not the greatest little eater these could certainly be part of the cause.